Meeting Abstract

JL13. Practical Guide to Management of Lenalidomide-Related Rash in Patients With MDS

Sara Tinsley, ARNP, MS, AOCN, H. Lee Moffitt Cancer Center and Research Institute, Tampa; Sandra E. Kurtin, RN, MS, AOCN, ANP-C, University of Arizona Cancer Center, Tucson; Jean A. Ridgeway, MSN, APN, NP-C, AOCN, University of Chicago Medical Center, Chicago, on behalf of the MDS Foundation International Nurse Leadership Board




  

ABSTRACT

Lenalidomide (LEN) is an oral immunomodulatory medication approved for patients with lower-risk, transfusion-dependent myelodysplastic syndromes (MDS) with del(5q) with or without additional cytogenetic abnormalities. The goal of LEN treatment is to reduce or eliminate red blood cell transfusion dependence. A recent analysis of the Celgene Global Drug Safety database showed that nonserious rash was the leading cause of permanent early discontinuation of LEN in MDS in the postmarketing setting. The majority of discontinuations due to rash occurred in < 2 cycles (8 weeks) of treatment. In clinical trials, rash led to no or low rates of discontinuation. LEN rash is generally self-limiting, resolving within 2–3 weeks without adjustment of LEN treatment. This suggests differences in real-world management of rash vs clinical trials. It may take ≥ 3 cycles of LEN treatment to achieve transfusion benefit. Therefore, early recognition and proper management of rash by advanced practitioners in oncology may reduce morbidity and extend treatment to optimize outcomes of LEN-treated patients with MDS. This practical guide to management of LEN-related rash in patients with MDS encompasses identification of physiology, signs, and symptoms of LEN-related rash, grading of rash, recommended rash management guidelines, and patient communication tips. Most LEN-related rash is mild-to-moderate and may present as patchy, raised, macular skin lesions, sometimes with localized urticaria, which may be associated with pruritus. Cutaneous reactions may be associated with immunomodulatory properties of LEN and usually require no intervention. Patients with mild-to-moderate rash (grade 1/2; covering ≤ 30% of body surface area [BSA]) may be treated with topical corticosteroids and/or oral antihistamines until it is grade ≤ 1 or resolves. For grade 3 rash (covering > 30% of BSA), interrupting LEN and treating with oral antihistamines or short courses of oral corticosteroids is recommended. LEN treatment can generally be restarted after interruption without rash reoccurrence. LEN must be permanently discontinued for life-threatening rash (grade 4), angioedema, exfoliative or bullous rash, or if Stevens-Johnson syndrome or toxic epidermal necrolysis is suspected. Patients can be further educated using rash photos and explanations of how rash is treated in advance, and encouraged to promptly report signs of skin problems. Advanced practitioners can effectively manage LEN-related rash by being aware of symptoms, applying appropriate levels of intervention, and involving patients in self-reporting early signs of rash through upfront educational initiatives.




For access to the full length article, please sign in.

Section Seperator
ADVERTISEMENT
Section Seperator
ADVERTISEMENT
Section Seperator
ADVERTISEMENT
Section Seperator
Copyright © 2016 Harborside Press, LLC All rights reserved.                Home | Current Issue | Previous Issue | Submissions | About JADPRO | Advertising | Privacy Policy | Contact
Copyright Notice/Disclaimer
Bot trap - Don't go here
click me